Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 9:00 PM CDT for 7 counties in Minnesota. It was in force for 90 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2012, 9:00 PM CDT (02:00 UTC)
- Expired
- Aug 23, 2012, 10:30 PM CDT
- In force
- 90 min
- Issued by
- NWS Twin Cities, MN
Counties Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 24 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 9:14 PM CDT | TSTM WND DMG | Buffalo, MN | SEVERAL TEN INCH DIAMETER TREE LIMBS SEVERED. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1357 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
938 WWUS83 KMPX 240200 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 900 PM CDT THU AUG 23 2012 MNZ059>063-066>070-240330- ANOKA-CARVER-DAKOTA-HENNEPIN-MCLEOD-RAMSEY-SCOTT-SIBLEY-WASHINGTON- WRIGHT- 900 PM CDT THU AUG 23 2012 ...THUNDERSTORMS MOVING INTO ANOKA...CARVER...DAKOTA...HENNEPIN...MCLEOD...RAMSEY...SCOTT...SI BLEY ...WASHINGTON AND WRIGHT COUNTIES THROUGH 1030 PM CDT... AT 853 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE THUNDERSTORMS JUST WEST OF THE METRO AREA. THESE STORM WERE MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 60 MPH...HAIL UP TO HALF DOLLAR SIZE FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MINNEAPOLIS ST PAUL BLOOMINGTON EDEN PRAIRIE. VICTORIA. BURNSVILLE PLYMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4528 9287 4456 9287 4456 9402 4522 9400 TIME...MOT...LOC 0156Z 237DEG 19KT 4490 9388 $$ SPD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 6:20 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 23, 6:20 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 620 PM CDT THU AUG 23 2012 .UPDATED FOR 00Z AVIATION DISCUSSION BELOW... .DISCUSSION... OVERVIEW...AN ACTIVE WEATHER PATTERN IS IN STORE TONIGHT THROUGH THE WEEKEND...AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES THROUGH TONIGHT...AND A STRONG LOW PRESSURE AREA MOVES EAST ACROSS SOUTHERN CANADA THIS WEEKEND...SWEEPING A COOL FRONTAL BOUNDARY THROUGH THE CWA SATURDAY INTO SUNDAY MORNING. A QUIETER PATTERN IS FORECAST NEXT WEEK AS THE UPPER LEVEL RIDGE AMPLIFIES AND MOVES INTO THE CENTER OF THE U.S. TONIGHT AND FRIDAY...THERE ARE A FEW THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON...THAT ARE EXPECTED TO PERSIST AND ADDITIONAL STORMS SHOULD INITIATE ACROSS THE SOUTHERN HALF OF THE CWA...ALL AHEAD OF A FRONTAL BOUNDARY WHICH EXTENDS FROM NORTHWESTERN MINNESOTA...TO EASTERN SOUTH DAKOTA. IN ADDITION TO THIS BOUNDARY PROVIDING LIFT...850MB MOISTURE TRANSPORT LOOKS STRONG...ESPECIALLY THIS EVENING ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. NOT SURPRISINGLY...A LOCAL MAXIMA PRECIPITABLE WATER VALUE OF OVER 1.5 INCHES IS EXPECTED ACROSS THIS SAME AREA. 2000-3000 J/KG OF MU CAPE ALREADY ANALYZED BY SPC ACROSS THIS AREA PROVIDES FURTHER CONFIDENCE THAT A LINE OF THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. BY FRIDAY MORNING...THE BOUNDARY AND SUPPORT FOR RAINFALL PRODUCTION WILL SHIFT EAST...AS JUST A FEW COUNTIES IN WEST CENTRAL WISCONSIN ARE HIGHLIGHTED WITH A SLIGHT CHANCE OF RAIN. DRIER AIR AND BRIEF UPPER LEVEL RIDGING BEHIND TONIGHT'S TROUGH WILL MAKE FOR A QUIET WEATHER DAY FRIDAY. SATURDAY AND SUNDAY...A STRONG UPPER LEVEL LOW...WHICH IS CURRENTLY MAKING ITS WAY ACROSS BRITISH COLUMBIA...WILL PROGRESS EAST ACROSS SASKATCHEWAN AND INTO WESTERN MANITOBA BY EARLY SATURDAY MORNING. A COOL FRONTAL BOUNDARY WILL BE DRAPED SOUTH FROM THE ASSOCIATED SURFACE LOW...AND MAKE ITS WAY ACROSS THE UPPER MIDWEST FROM WEST TO EAST. MOISTURE TRANSPORT AGAIN LOOKS DECENT WITH INCREASING 850MB WINDS DURING THE DAY AHEAD OF THE BOUNDARY. CAPE DOESN'T LOOK FANTASTIC...BUT 500-1000 J/KG SHOULD AT LEAST SUPPORTS SOME THUNDERSTORM DEVELOPMENT. NEXT WEEK...CONDITIONS LOOK DRY INITIALLY...AND POTENTIALLY WARMER THAN CURRENTLY FORECAST AS THE LATEST EUROPEAN SUGGESTS AN AMPLIFYING UPPER LEVEL RIDGE WILL SHIFT EAST OVER THE MIDWEST. ANOTHER SHORTWAVE LOOKS TO MOVE THROUGH ON WEDNESDAY...WHICH COULD BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. AT THIS POINT...HOWEVER...MODEL SPREAD AND THE FACT THAT IT IS SIX DAYS AWAY TRANSLATES INTO A LACK OF CONFIDENCE THAT WE WILL SEE RAIN WEDNESDAY...SO MOST AREAS ARE HIGHLIGHTED WITH A SLIGHT CHANCE. && .AVIATION.../00Z TAF ISSUANCE/ WIDELY SCATTERED CONVECTION FAILING TO ESTABLISH ITSELF IN INSTABILITY BAND OVER CENTRAL MN INTO THE SOUTHWEST. ONE ORGANIZED CELL DEVELOPED NEAR KMML LAST HOUR APPEARS TO BE IN MORE FAVORABLE SHEAR ZONE. WILL GIVE THE STORMS A COUPLE HOURS YET...AND WILL LIKELY AFFECT THE SOUTHERN AND EASTERN TAF SITES FOR A FEW HOURS YET. OTHERWISE...CLEARING IN FROM THE NORTHWEST WITH LIGHTER WINDS. SOME DRIER AIR WORKING ACROSS NORTH DAKOTAS MAY OR MAY NOT MOVE INTO KAXN LATE. WILL HOLD OFF ON FOG HERE FOR NOW...BUT WILL INCLUDE INTO CENTRAL MN AND WESTERN WI TAF SITES. WONT GO IFR CEILINGS JUST YET. CLEARING THEN THROUGH 14Z WITH A FEW CUMULUS POSSIBLE EARLY. MODELS SUGGEST BAND OF MID CLOUDS LIFTS NORTH LATE AFTERNOON AND OVERNIGHT AHEAD OF NEXT STRONGER COLD FRONT FOR SATURDAY. WINDS MAINLY SOUTHEAST TO SOUTH OVERNIGHT AND SHOULD BECOME LIGHT...TURNING MORE SOUTHWEST INTO FRIDAY REMAIN AROUND 10 KNOTS OR LESS. KMSP...WEAK CONVECTION MOVING BACK INTO THE WEST METRO NOW. WILL HOLD ONTO TEMPO THROUGH 04Z WITH CLEARING THEREAFTER. COULD SEE LOWER STRATUS/FOG DEVELOP AFTER THAT AS WINDS DIE OFF MORE OVERNIGHT. WILL HOLD ONTO THAT POSSIBILITY THROUGH 13Z. OTHERWISE PERHAPS A FEW CUMULUS EARLY AND SOME MID CLOUDS INTO THE AFTERNOON/EVENING PER THE LATEST NAM. SOUTH WIND OVERNIGHT INTO FRIDAY. SHOULD REMAIN 10 KNOTS OR LESS THROUGH THE PERIOD. /OUTLOOK FOR KMSP/ FRI NIGHT...VFR. WIND S 5 TO 10 KNTS. SAT...VFR EARLY...BECOMING MVFR WITH TSRA/SHRA. WIND SOUTH 10 TO 15 KTS. SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA EAST OF TERMINAL SITE BY 18Z. WIND WEST 5 TO 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SPD/DE
Hazardous weather outlook, Aug 23, 2:51 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 251 PM CDT THU AUG 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 242000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 251 PM CDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BE SEVERE...BUT MOST SHOULD NOT REACH SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS WEEKEND IS ALSO LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. SPD
In the hours before
Local storm report, Aug 23, 8:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL STEWART 44.73N 94.49W
08/23/2012 M1.25 INCH MCLEOD MN LAW ENFORCEMENT
STRONG WINDS NOTED AS WELL...BUT NO DAMAGE WAS REPORTED
AT THIS TIME.
&&
DEVINNYLocal storm report, Aug 23, 8:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 5 E STEWART 44.73N 94.39W
08/23/2012 M0.88 INCH MCLEOD MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Aug 23, 8:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
834 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG STEWART 44.73N 94.49W
08/23/2012 MCLEOD MN TRAINED SPOTTER
NUMEROUS TREES AND BRANCHES DOWN IN STEWART. TIME
ESTIMATED.
&&
DEVINNYLocal storm report, Aug 23, 8:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
842 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 4 WSW WATERTOWN 44.94N 93.92W
08/23/2012 M0.75 INCH CARVER MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Aug 23, 8:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT THU AUG 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL LESTER PRAIRIE 44.88N 94.04W
08/23/2012 M1.00 INCH MCLEOD MN TRAINED SPOTTER
&&
DEVINNYSpecial weather statement, Aug 23, 9:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 900 PM CDT THU AUG 23 2012 MNZ059>063-066>070-240330- ANOKA-CARVER-DAKOTA-HENNEPIN-MCLEOD-RAMSEY-SCOTT-SIBLEY-WASHINGTON- WRIGHT- 900 PM CDT THU AUG 23 2012 ...THUNDERSTORMS MOVING INTO ANOKA...CARVER...DAKOTA...HENNEPIN...MCLEOD...RAMSEY...SCOTT...SI BLEY ...WASHINGTON AND WRIGHT COUNTIES THROUGH 1030 PM CDT... AT 853 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERE THUNDERSTORMS JUST WEST OF THE METRO AREA. THESE STORM WERE MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 60 MPH...HAIL UP TO HALF DOLLAR SIZE FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MINNEAPOLIS ST PAUL BLOOMINGTON EDEN PRAIRIE. VICTORIA. BURNSVILLE PLYMOUTH PRECAUTIONARY/PREPAREDNESS ACTIONS... THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4528 9287 4456 9287 4456 9402 4522 9400 TIME...MOT...LOC 0156Z 237DEG 19KT 4490 9388 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:02 PM CDT | Special Weather Statement | MPX | Wright | 28 min |
| Aug 23, 7:08 PM CDT | Special Weather Statement | MPX | Redwood | 52 min |
| Aug 23, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 33 min |
| Aug 23, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Wright | 44 min |
| Aug 23, 7:53 PM CDT | Severe Thunderstorm Warning | MPX | Renville, Sibley | 37 min |
| Aug 23, 8:07 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 38 min |
| Aug 23, 8:37 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Sibley | 38 min |
| Aug 23, 8:47 PM CDT | Areal Flood Advisory | MPX | Carver, Hennepin, McLeod, Wright | 3 hr |
| Aug 23, 8:49 PM CDT | Tornado Warning | MPX | Carver | 14 min |
| Aug 23, 9:02 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 23 min |
| Aug 23, 9:32 PM CDT | Areal Flood Advisory | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 3 hr |
| Aug 23, 10:33 PM CDT | Flash Flood Warning | MPX | Carver, Wright | 2 hr |
| Aug 23, 10:43 PM CDT | Special Weather Statement | MPX | Scott | 47 min |
| Aug 24, 12:14 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Pepin, Rusk | 61 min |
| Aug 24, 3:30 AM CDT | Special Weather Statement | MPX | Dunn | 45 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.